What is Baboon syndrome?
Baboon syndrome describes a distinctive rash which occurs after systemic exposure to a substance to which a patient has previously been sensitized by skin contact.
The substance may be taken orally, given by injection, or absorbed by some other route resulting in a general exposure of the body,
What are the symptoms of Baboon syndrome?
The clinical picture is of a well-defined redness of the buttocks and / or upper inner thighs resembling the red bottom of baboons. Other skin folds may be involved. The affected person is not unwell and the rash is not accompanied by any other symptoms.
What is the cause of Baboon syndrome?
In classical baboon syndrome the initial sensitization is by skin contact with the causative agent then a rash with the particular appearance of the baboon syndrome is brought out by taking the agent by mouth. It is not fully understood why the rash should occur in these particular areas.
Classical baboon syndrome was originally observed with mercury, nickel and ampicillin.
Since then over 100 cases of baboon syndrome have been described, most of them without known prior sensitization to the causative agent.
The acronym SDRIFE has been proposed specifically for cases associated with systemic drugs (i.e. drugs generally distributed within the body); it stands for Symmetrical Drug-Related Intertriginous (buttock and groin folds) and Flexural (other folds) Erythema (redness), as a distinct reaction pattern related to systemic drugs.
Patch tests may be done to the suspected causative agent. An oral “challenge” to the suspect may be given.
Stop the causative agent and avoid it in the future. Topical steroids may reduce the redness.
- Arnold AW, Hausermann P, Bach S, Bircher AJ. Recurrent flexural exanthema (SDRIFE or baboon syndrome) after administration of two different iodinated radio contrast media. Dermatology. 2007;214(1):89-93. Medline.
On DermNet NZ:
Books about skin diseases:
See the DermNet NZ bookstore